Written by: Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
As of yesterday, May 16, 2017, the FDA issued a Drug Safety Communication regarding an increased risk of leg and foot amputations due to use of popular diabetes drugs Invokana, Invokamet, and Invokamet XR, which contain canagliflozin.
These drugs belong to the sodium glucose cotransporter 2 (SGLT2) inhibitor class, and are the subjects of the Canagliflozin Cardiovascular Assessment Study (CANVAS) and CANVAS-R (a study of the effects of canagliflozin on renal endpoints in adult participants with Type 2 diabetes mellitus).
We have been monitoring the medical literature concerning the risk of lower-limb amputations and drugs in the SGLT2 inhibitors class, such as canagliflozin (Invokana / Invokamet), empagliflozin (Jardiance / Glyxambi / Synjardy), and dapagliflozin (Farxiga / Xigduo / Qtern).
The timeline below provides detailed information concerning previous warnings involving these drugs:
|April 2016||The European Medicines Agency (EMA) warned that Invokana and Invokamet were linked to an increased risk of amputations, especially of the toes.|
|May 2016||The FDA issued a Drug Safety Communication with the same warning for Invokana and Invokamet, but stated, "We have not determined whether canagliflozin increases the risk of leg and foot amputations. We are currently investigating this new safety issue and will update the public when we have more information."|
|July 2016||The EMA stated that the Pharmacovigilance Risk Assessment Committee (PRAC) will now review all drugs in the SGLT2 inhibitors class in order to determine whether the increased risk of lower-limb amputations is possible for more than just Invokana and Invokamet.|
|Feb. 2017||The EMA stated that warnings of amputations "should be included in the prescribing information for these medicines" in the SGLT2 inhibitor class.|
The latest warning states the following:
Based on new data from two large clinical trials, the U.S. Food and Drug Administration (FDA) has concluded that the type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations. We are requiring new warnings, including our most prominent Boxed Warning, to be added to the canagliflozin drug labels to describe this risk.
Adding this boxed warning, commonly referred to as a "black-box warning," is significant given that such warnings are designed to call attention to serious or life-threatening risks that are common enough to warrant the most prominent and serious warning a drug can have.
The FDA goes on to describe the results of the CANVAS and CANVAS-R studies of the effects of canagliflozin:
Final results from two clinical trials – the CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus) – showed that leg and foot amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo, which is an inactive treatment. The CANVAS trial showed that over a year’s time, the risk of amputation for patients in the trial were equivalent to:
- 5.9 out of every 1,000 patients treated with canagliflozin
- 2.8 out of every 1,000 patients treated with placebo
The CANVAS-R trial showed that over a year’s time, the risk of amputation for patients in the trial were equivalent to:
- 7.5 out of every 1,000 patients treated with canagliflozin
- 4.2 out of every 1,000 patients treated with placebo
These studies show an approximate doubling of the risk for lower-limb amputations among patients who used diabetes drugs containing canagliflozin in comparison to those who received a placebo.
We will continue to monitor the medical literature concerning the risk of lower-limb amputations when taking Invokana, Invokamet (XR), and all other drugs in the SGLT2 inhibitors class of drugs.
In the meantime, we invite you to visit our Invokana / Invokamet / Farxiga / Jardiance information page, and complete our free case evaluation if you or someone you know have had to undergo a lower-limb amputation -- or have had a different severe side effect -- after using a SGLT2 inhibitor.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information
More Articles on this topic:
- EMA Warns that Some Diabetes Drugs Cause Increased Risk of Amputation
- All SGLT2 Inhibitors Now Investigated for Increased Risk of Amputation
- Are Invokana & Invokamet Linked to Increased Risk of Toe Amputations?